Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 17, 2004Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 17, 2004, 8:48 PM CST for Bay County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2004, 8:48 PM CST (02:48 UTC)
Expired
Jan 17, 2004, 9:15 PM CST
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Bay County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2004-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2004-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS52 KTAE 180248
SVRTLH
FLC005-180315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM CST SAT JAN 17 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 915 PM CST

* AT 847 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 NM SW OF PANAMA CITY 
MOVING NORTHEAST AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 2987 8590 2992 8541 3022 8542 3028 8576

$$

16-DYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 7:30 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 17, 7:30 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST SAT JAN 17 2004

.SYNOPSIS...VERY ACTIVE NIGHT COMMENCING ACROSS PANHANDLE WATER.
LATEST SATELLITE AND RADAR INDICATES SEVERAL AREA OF TSTMS FROM
PENSACOLA ESE TO CAPE SAN BLAS AND INLAND TO OZARK AND DOTHAN AND
SPREADING EWD. PERSISTENT MESO MOVING ENE FROM 2O SSW OF FT WALTON
BEACH MOVG TOWARDS SW WALTON COUNTY. MOB WARNED ON SYS LAST HOUR.
ISSUED SUB-SEVERE (SPS) THUNDERSTORM FOR WALTON CO AND SMW FOR ADJAC
OFFSHORE WATERS . MESO FORMED VCNTY WARM FRONT LOCATED W-E JUST
OFFSHORE. FRONT IS DRIFTING NWD WITH SQUALL LINE OF TSTMS RACING ENE
30-40 KT VCNTY OF FLA/AL BOUNDARY SWD INTO GULF. STORM MAY
PRODUCE SEVERE GUSTS AND EVEN SMALL HAIL AS IT MOVES ACROSS WALTON
CO AROUND 02Z. ANOTHER LINE OF STORMS MAY MOVE ONSHORE FROM PANAMA
CITY TO APALACH BY 03Z. BOTH SYSS TO WEAKEN AS THEY MOVE INLAND. AS
ONE MOVES E OF RIVER..PROGRESSIVELY DRIER AIR SO LIKELIHOOD OF
STRONG TO SEVERE WX LESS.

WILL UPDATE AFD LATER FOR BIGGER PIX.

MARINE: CURRENT OFFSHORE BUOYS SE NEAR 20 KNOTS WITH 6 FOOT SEAS
APPROACHING SCA CRITERIA. UPSTREAM MOBILE BUOY WITH GUSTS TO 49
KNOTS. SO SCA LUKS GOOD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

BLOCK

.PREV DISCUSSION...
208 PM EST SAT JAN 17 2004
.SYNOPSIS...WATER VAPOR IMAGERY CLEARLY SHOWS A LARGE UPPER LOW
SPINNING OVER N TX WITH A STRONG VORT ROTATING SWD ON ITS W SIDE
INTO NRN MEXICO. A DOWNSTREAM RIDGE REMAINS OVER FL AND THE SERN
STATES. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER THE RED RIVER
VALLEY OF TX/OK WITH A WARM FRONT EXTENDING SEWD INTO LA AND THEN E
ALONG, BUT JUST S, OF THE GULF COAST. REGIONAL RADARS SHOW VERY
LIGHT PRECIPITATION, MAINLY SPRINKLES, ACROSS OUR WRN ZONES IN AN
AREA OF WEAK ISENTROPIC ASCENT N OF THE FRONT. THE MORE SUBSTANTIAL
RAIN SHOWERS, WITH QUITE A FEW THUNDERSTORMS AS WELL, IS LOCATED
OVER SE LA IN THE WARM SECTOR.

&&

.SHORT TERM...TODAY THROUGH TUE.
THE MAIN UPPER VORTEX WILL DEAMPLIFY AND BECOME INCREASINGLY SHEARED
AS IT MOVES E. THE LAG VORT CENTER WILL MOVE ACROSS SRN TX SUN AND
AND ALONG THE GULF COAST SUN NIGHT INTO MON. THE WARM FRONT WILL
MOVE SLOWLY NE ACROSS THE AREA OVERNIGHT. THE SURFACE LOW WILL
DISSIPATE BEFORE GETTING HERE, WITH A NRN STREAM COLD FRONT FINALLY
SCOURING EVERYTHING OUT ON MON. WILL ACCEPT A MOS CONSENSUS FOR POPS
WHICH YIELDS CATEGORICAL FOR MOST OF THE AREA TONIGHT WITH LIKELY
FOR THE ERN BIG BEND AND VLD AREA. CONCERNING SEVERE POTENTIAL,
LATEST CONVECTIVE OUTLOOK UPDATE HAS SHAVED BACK THE ERN PORTION OF
THE SLIGHT RISK AREA TO INCLUDE ONLY OUR COASTAL WATERS AND
IMMEDIATE PANHANDLE COASTAL AREAS. WE AGREE WITH THIS ASSESSMENT.
CONTINENTAL POLAR AIRMASS WILL BE SLOWER TO ERODE FURTHER N AND E,
WHICH WILL LIMIT INSTABILITY, AS WILL THE NOCTURNAL TIMING OF THIS
EVENT. UPPER LEVEL DIFFLUENCE WILL INCREASE AND MID LEVEL FLOW WILL
INCREASE. THIS MAY SUPPORT A FEW BOWING LINE SEGMENTS WITH
ASSOCIATED WIND DAMAGE THREAT. FOR NOW, WILL ONLY MENTION STRONG
STORMS IN OUR COASTAL PANHANDLE ZONES. POPS WILL BE TAPERED TO SCT
FOR SUN. FOR SUN NIGHT AND MON, ETA MOS POPS ARE TOO HIGH. WILL
BLEND MAV/FWC TO SHOW SLIGHT CHANCE UNTIL COLD FRONTAL PASSAGE EARLY
MON. OUR NEXT WIDESPREAD FREEZE IS ON TAP FOR MON NIGHT.

.LONG TERM...TUE NIGHT THROUGH SAT.
FOLLOWING THE GFS CLOSELY FOR THIS PART OF THE FORECAST. LOOKING FOR
DRY WX WITH NO POP FROM TUE NIGHT THROUGH EARLY WED NIGHT. ON THU,
THE MODEL SHOWS A WEAK LOW TRACKING EWD ACROSS THE GULF OF MEXICO S
OF OUR OFFSHORE WATERS AS A SHEARED AREA OF VORTICITY BRIEFLY
AMPLIFIES A TROUGH OVER DIXIE. WILL INSERT LOW END CHANCES FOR RAIN
THU AND THU NIGHT. THEN WE DRY OUT AGAIN FOR FRI AND SAT AS HIGH
PRESSURE BUILDS ACROSS THE GULF TO FL AS ZONAL FLOW IS REESTABLISHED
ACROSS THE SERN STATES.

&&

.MARINE...WINDS HAVE BEEN IN THE EXERCISE CAUTION RANGE MOST OF THE
DAY OVER THE LOCAL WATERS. ADVISORY LEVEL WINDS ARE STILL WELL W OF
THE AREA OVER THE LA COASTAL WATERS. WE WILL CONTINUE TO ADVERTISE
ADVISORY CONDITIONS OVER OUR COASTAL WATERS TONIGHT, AND MENTION
POSSIBILITY OF STRONG STORMS. WILL ALLOW WINDS TO SETTLE BACK INTO
CAUTION RANGE DURING THE DAY SUN. CAUTION WINDS WILL CONTINUE IN THE
OFFSHORE FLOW BEHIND THE COLD FRONT MON INTO MON NIGHT. A RETURN TO
FAIRLY LIGHT WINDS AND LOW SEAS IS ANTICIPATED FOR THE TUE-THU
PERIOD.

&&

.FIRE WEATHER...WE ARE NOT EXPECTING RED FLAG CONDITIONS THROUGH
MON. RED FLAG CONDITIONS WILL BE POSSIBLE ON TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 55 73 50 55 / 80 40 20 20
PFN 59 71 49 56 / 90 30 20 20
DHN 56 71 44 49 / 99 40 20 10
ABY 55 71 45 52 / 90 40 20 20
VLD 55 72 50 55 / 70 50 20 20
CTY 56 72 54 62 / 60 50 20 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WOOL/18
Hazardous weather outlook, Jan 17, 3:05 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EST SAT JAN 17 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-181100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
600 AM EST SAT JAN 17 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OVER THE SOUTHEAST GULF
STATES THE REST OF THIS AFTERNOON AND EVENING. THERE IS A SLIGHT
RISK OF SEVERE WEATHER MAINLY FOCUSED ALONG THE FLORIDA PANHANDLE
AND ADJACENT COASTAL WATERS WITH THE MAIN THREAT AFTER MIDNIGHT FROM
WEST TO EAST. STORMS THAT DEVELOP IN THIS AREA MAY PRODUCE DAMAGING
WINDS...STRONG GUSTS AND HEAVY DOWNPOURS. RAINFALL ACCUMULATIONS
WILL GENERALLY BE AROUND ONE INCH. WINDS AND SEAS WILL BE INCREASING
THROUGHOUT THE DAY AND ROUGH CONDITIONS SHOULD BE EXPECTED FOR ALL
OF THE GULF WATERS TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
ALL THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE POSSIBLY OF STRONG STORMS CONTINUES INTO EARLY SUNDAY...
ESPECIALLY ACROSS THE EASTERN BIG BEND AND THE ADJACENT WATERS.
RAIN WILL MOVE THROUGH THE AREA ON SUNDAY...AND A SLIGHT CHANCE OF
RAIN WILL CONTINUE THROUGH MONDAY AS A WEAKER FRONT SWEEPS THROUGH
THE SOUTHEAST STATES. FOR THE MIDDLE OF THE WEEK EXPECT COOLER
TEMPERATURES AND DRY CONDITIONS.

.SPOTTER CALL TO ACTION STATEMENT...
AT THIS TIME SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER SKYWARN
SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

In the hours before

Special weather statement, Jan 17, 7:33 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 PM EST SAT JAN 17 2004

FLZ008-180203-
COASTAL WALTON FL-
834 PM EST SAT JAN 17 2004

AT 833 PM EST(733 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 10 NM SW OF FORT WALTON BEACH...
MOVING NE AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 35 MPH AND TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

16-DYE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:47 PM CSTSpecial Marine WarningTAE118 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.